Can I Have Chin Augmentation While On Remicade?
Q: Dr. Eppley, I have a question about chin augmentation. I am on Remicade for Crohn’s disease and was wondering if you have experience working with patients on Remicade and any recommendations you might have for them when undergoing chin implant surgery.
A: Remicade or infliximab) is a TNF-alpha (tumor necrosis factor alpha) blocker used to treat inflammatory bowel disease. (IBD) It is effective in Crohn’s disease and ulcerative colitis since IBD patients have more TNF-alpha in their systems than people without IBD. Remicade is usually given by infusion every 8 weeks. The best way to reduce the risk of infection or wound healing problems is to do surgery 6 to 7 weeks after their last Remicade infusion. Then have the next Remicade infusion 2 to 3 weeks after surgery. This balances the increased risk of infection versus the risk of a flare up of IBD symptoms.
Since chin augmentation surgery is a fairly small insult on the body, this approach may be unnecessary. But I have used it successfully in the past for cosmetic surgeries far more major than chin augmentation such as tummy tucks and breast augmentation.
Dr. Barry Eppley